Texas, 2006

Heavy Snow in Texas, March 20, 2006

March 20, 2006 · NWS AMA · 1 event in 1 county or zone

A vigorous low pressure system in the upper atmosphere tracked southeast across the southern Rockies and pulled much colder air down into the northwest Texas panhandle. The colder air combined with abundant low level moisture to produce heavy snow during the day and into the evening hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous low pressure system in the upper atmosphere tracked southeast across the southern Rockies and pulled much colder air down into the northwest Texas panhandle. The colder air combined with abundant low level moisture to produce heavy snow during the day and into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 20, 3:30 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 20, 3:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CST MON MAR 20 2006

.DISCUSSION...AREAS OF MODERATE TO HEAVY SNOW CONTINUE ACROSS PARTS
OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON.  UPPER-LOW
CURRENTLY LOCATED OVER THE NORTHERN CWA INTO SOUTHWEST KS AT THIS
TIME AND WILL CONTINUE TO LIFT OUT TO THE NORTHEAST THIS EVENING.
WRAP-AROUND PRECIP SHIELD STILL FAIRLY IMPRESSIVE EXTENDING WEST TO
THE FRONT RANGE.  EXPECT THAT MOST OF THE MEASURABLE PRECIP ACROSS
THE SOUTHWEST HAS ENDED...ALTHOUGH SOME LIGHT SNOW STILL BEING
PICKED UP ON THE RADAR FROM KTCC TO KGUY.  EXPECT MOST OF THE
REMAINING SNOWFALL THIS EVENING TO FALL ACROSS THE NORTH AND EAST
ZONES.  TOTAL SNOWFALL TOTALS STILL EXPECTED IN THE 6-8 INCH RANGE
FOR THE OKLAHOMA PANHANDLE...WITH 4-6 IN THE NORTH TEXAS
PANHANDLE...ALTHOUGH SNOW BEGINNING TO MELT IN PLACES DUE TO THE
WARMER GROUND TEMPS.  HAVE UNDERCUT MAV NUMBERS FOR TONIGHT AND
TOMORROW...ESPECIALLY IN AREAS WHERE ANY SNOW IS EXPECTED TO COVER
THE GROUND.

TEMPS EXPECTED TO REMAIN BELOW NORMAL THROUGH WEDNESDAY WHICH IS WHEN
THE NEXT SYSTEM IS EXPECTED TO AFFECT THE PANHANDLES.  GUIDANCE HAS
BEEN FAIRLY CONSISTENT OVER THE PAST 24 HOURS WITH THE TRACK OF
SHORTWAVE TROF MOVE INTO THE SOUTHERN HIGH PLAINS FROM THE
SOUTHWEST CONUS.  NAM IS DRIER WITH THIS SYSTEM...WHILE THE GFS IS
INCREASING POPS WITH EACH RUN.  AVAILABLE MOISTURE MAY BE THE
BIGGEST PROBLEM WITH THIS SYSTEM ALTHOUGH UPSLOPE FLOW WILL HELP TO
SATURATE THE LOW LEVELS. HAVE ADDED POPS FOR WEDNESDAY AND WEDNESDAY
NIGHT GRADED FROM SLIGHT CHANCE IN THE SOUTH TO CHANCE IN THE NORTH.
WITH COOL TEMPS...THIS SHOULD FALL AS A MIXTURE OF RAIN AND SNOW...
WITH PREDOMINANTLY SNOWFALL WEDNESDAY NIGHT. HOWEVER...WITH MARGINAL
MOISTURE AND UNCERTAINTY STILL SURROUNDING THIS SYSTEM...HAVE KEPT
QPF AMOUNTS LOW.

SURFACE HIGH WILL SINK INTO THE AREA ON THURSDAY AND HELP TO CLEAR
THINGS OUT FOR THE REMAINDER OF THE FORECAST PERIOD.  HAVE KEPT
FORECAST DRY FROM THURSDAY AS MID/UPPER-LEVEL RIDGING DEVELOPS ACROSS
THE INTERMOUNTAIN WEST AND LEAVES US WITH DRY NORTHWESTERLY FLOW
ALOFT.  TEMPS WILL MODERATE THURSDAY AND FRIDAY AND ARE EXPECTED TO
APPROACH THE LOW 70S BY THE WEEKEND...WITH THE NEXT COLD FRONT
EXPECTED SUNDAY NIGHT/EARLY MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                22  44  23  41 /  20   0  10  20
BEAVER OK                  17  30  19  36 /  60   0  10  30
BOISE CITY OK              15  30  17  35 /  30   0  10  30
BORGER TX                  24  41  24  41 /  30   0  10  20
BOYS RANCH TX              22  44  22  42 /  20   0  10  20
CANYON TX                  23  46  23  43 /  10   0  10  20
CLARENDON TX               24  45  25  44 /  20   0  10  20
DALHART TX                 17  35  17  38 /  20   0  10  20
GUYMON OK                  18  32  19  35 /  40   0  10  30
HEREFORD TX                21  47  23  44 /  10   0  10  20
LIPSCOMB TX                20  36  19  36 /  50   0  10  20
PAMPA TX                   22  40  23  38 /  30   0  10  20
SHAMROCK TX                23  41  24  44 /  30   0  10  20
WELLINGTON TX              25  45  26  46 /  20   0  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL MIDNIGHT TUESDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...AND TEXAS.

TX...WINTER STORM WARNING UNTIL MIDNIGHT TUESDAY FOR THE FOLLOWING
     ZONES: DALLAM...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
     OCHILTREE...AND SHERMAN.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT TUESDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DEAF SMITH...GRAY...HEMPHILL...
     LIPSCOMB...OLDHAM...POTTER...RANDALL...AND ROBERTS.

&&

24/11
Hazardous weather outlook, Mar 20, 1:00 PM CST, 3 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST MON MAR 20 2006

OKZ001>003-TXZ001>020-201900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

LIGHT TO MODERATE SNOW WILL CONTINUE ACROSS THE OKLAHOMA AND
NORTHERN TEXAS PANHANDLES AND DEVELOP ACROSS PORTIONS OF THE TEXAS
PANHANDLE NORTH OF INTERSTATE 40. SNOW ACCUMULATIONS OF 5 TO 8 INCHES
WILL BE POSSIBLE NORTH OF A LINE FROM HARTLEY TO BEAVER...AND A
WINTER STORM WARNING IS IN EFFECT FOR THESE AREAS UNTIL MIDNIGHT CST.
SOUTH OF THIS LINE...AND NORTH OF INTERSTATE 40...A WINTER WEATHER
ADVISORY IS IN EFFECT UNTIL MIDNIGHT CST FOR SNOW ACCUMULATIONS OF 1
TO 3 INCHES.

AS A COLD FRONT MOVES THROUGH THE PANHANDLES...THE PRESSURE GRADIENT
IS EXPECTED TO TIGHTEN...AND BREEZY TO WINDY CONDITIONS ARE
ANTICIPATED THIS AFTERNOON AND THIS EVENING. THEREFORE...CAUTION IS
ADVISED ON AREA LAKES THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...

AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OBSERVERS ARE ASKED TO REPORT SNOW TOTALS TO THE NATIONAL
WEATHER SERVICE.

SCHNEIDER

In the hours before

Local storm report, Mar 20, 10:12 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1012 AM CST MON MAR 20 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1004 AM     SNOW             GUYMON                  36.69N 101.48W
03/20/2006  E3.0 INCH        TEXAS              OK   LAW ENFORCEMENT

            OK HIGHWAY PATROL ESTIMATES TWO TO THREE INCHES OF SNOW
            ON THE GROUND

&&

KJS
Local storm report, Mar 20, 10:14 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1014 AM CST MON MAR 20 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1005 AM     SNOW             BOISE CITY              36.73N 102.51W
03/20/2006  E4.0 INCH        CIMARRON           OK   LAW ENFORCEMENT

            CIMARRON COUNTY SHERIFFS OFFICE ESTIMATES THREE TO FOUR
            INCHES OF SNOW ON THE GROUND

&&

KJS
Local storm report, Mar 20, 11:22 AM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1122 AM CST MON MAR 20 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1117 AM     SNOW             5 SW TEXHOMA            36.45N 101.85W
03/20/2006  E2.0 INCH        SHERMAN            TX   PUBLIC

            REPORTS IT IS SNOWING AT HIS LOCATION.

&&

GW
Local storm report, Mar 20, 2:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CST MON MAR 20 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             FRITCH                  35.64N 101.60W
03/20/2006  E1.0 INCH        HUTCHINSON         TX   PUBLIC

            THE WIFE OF AN AMARILLO NWS EMPLOYEE REPORTED ABOUT AN
            INCH OF SNOW ON THE GROUND

&&

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Dallam

When
March 20, 4:00 PM CST to 11:00 PM CST
Where
Dallam forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Texline reported five inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496246.